Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On Carvalho's $ K$-theoretic formulation of the cobordism invariance of the index


Author: Sergiu Moroianu
Journal: Proc. Amer. Math. Soc. 134 (2006), 3395-3404
MSC (2000): Primary 58J20, 58J42
DOI: https://doi.org/10.1090/S0002-9939-06-08347-X
Published electronically: May 11, 2006
MathSciNet review: 2231925
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give an analytic proof of the fact that the index of an elliptic operator on the boundary of a compact manifold vanishes when the principal symbol comes from the restriction of a $ K$-theory class from the interior. The proof uses non-commutative residues inside the calculus of cusp pseudodifferential operators of Melrose.


References [Enhancements On Off] (What's this?)

  • 1. M.F. Atiyah, V.K. Patodi and I.M. Singer, Spectral asymmetry and Riemannian geometry. I, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43-69. MR 0397797 (53:1655a)
  • 2. M. F. Atiyah and I. M. Singer, The index of elliptic operators on compact manifolds, Bull. Amer. Math. Soc. 69 (1963), 422-433. MR 0157392 (28:626)
  • 3. M. F. Atiyah and I. M. Singer, The index of elliptic operators. I, Ann. of Math. 87 (1968), 484-530. MR 0236950 (38:5243)
  • 4. M. Braverman, New proof of the cobordism invariance of the index, Proc. Amer. Math. Soc. 130 (2002), 1095-1101. MR 1873784 (2002j:58035)
  • 5. C. Carvalho, Pseudodifferential operators and applications to Index Theory on noncompact manifolds, Ph.D. thesis, Trinity College, University of Oxford (2003).
  • 6. C. Carvalho, A $ K$-theory proof of the cobordism invariance of the index, preprint math.KT/0408260 (2004).
  • 7. N. Higson, A note on the cobordism invariance of the index, Topology 30 (1991), 439-443. MR 1113688 (92f:58171)
  • 8. R. Lauter and S. Moroianu, The index of cusp operators on manifolds with corners, Ann. Global Anal. Geom. 21 (2002), 31-49. MR 1889248 (2003e:58033)
  • 9. R. Lauter and S. Moroianu, An index formula on manifolds with fibered cusp ends, J. Geom. Anal. 15 (2005), 261-283. MR 2152483
  • 10. M. Lesch, Deficiency indices for symmetric Dirac operators on manifolds with conic singularities, Topology 32 (1993), 611-623.MR 1231967 (94e:58133)
  • 11. P. Loya, Tempered operators and the heat kernel and complex powers of elliptic pseudodifferential operators, Comm. Partial Differential Equations 26 (2001), 1253-1321. MR 1855279 (2002h:58048)
  • 12. R. B. Melrose, The Atiyah-Patodi-Singer index theorem, Research Notes in Mathematics 4, A. K. Peters, Wellesley, MA (1993). MR 1348401 (96g:58180)
  • 13. R. B. Melrose, Pseudodifferential operators, corners and singular limits, in Proc. Int. Congress of Mathematicians, Kyoto, Springer-Verlag, Berlin - Heidelberg - New York (1990), 217-234. MR 1159214 (93j:58131)
  • 14. R. B. Melrose, The eta invariant and families of pseudodifferential operators, Math. Res. Letters 2 (1995), 541-561. MR 1359962 (96h:58169)
  • 15. R. B. Melrose and V. Nistor, Homology of pseudodifferential operators I. Manifolds with boundary, preprint funct-an/9606005.
  • 16. R. B. Melrose and P. Piazza, Families of Dirac operators, boundaries and the $ b$-calculus, J. Differ. Geom. 46 (1997), 99-180. MR 1472895 (99a:58144)
  • 17. S. Moroianu, $ K$-Theory of suspended pseudodifferential operators, $ K$-Theory 28 (2003), 167-181. MR 1995875 (2005a:58041)
  • 18. S. Moroianu, Cusp geometry and the cobordism invariance of the index, Adv. Math. 194 (2005), 504-519. MR 2139923
  • 19. L. I. Nicolaescu, On the cobordism invariance of the index of Dirac operators, Proc. Amer. Math. Soc. 125 (1997), 2797-2801. MR 1402879 (97j:58148)
  • 20. B. Vaillant, Index- and spectral theory for manifolds with generalized fibered cusps, Dissertation, Bonner Mathematische Schriften 344 (2001), Rheinische Friedrich-Wilhelms-Universität Bonn. MR 1933455 (2003h:58034)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 58J20, 58J42

Retrieve articles in all journals with MSC (2000): 58J20, 58J42


Additional Information

Sergiu Moroianu
Affiliation: Institutul de Matematică al Academiei Române P.O. Box 1-764, RO-014700 Bucharest, Romania
Email: moroianu@alum.mit.edu

DOI: https://doi.org/10.1090/S0002-9939-06-08347-X
Keywords: Cusp pseudodifferential operators, noncommutative residues
Received by editor(s): November 19, 2004
Received by editor(s) in revised form: May 11, 2005
Published electronically: May 11, 2006
Additional Notes: This research was partially supported by RTN HPRN-CT-2002-00280 “Quantum Spaces – Noncommutative Geometry” and Marie Curie MERG 006375 funded by the European Commission, and by a CERES contract (2004)
Communicated by: Mikhail Shubin
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society